In DSM-IV, this disorder is called Neuroleptic-Induced Parkinsonism
Parkinsonian tremor, muscular rigidity, or akinesia developing within a few weeks of starting or raising the dose of a neuroleptic medication (or after reducing a medication used to treat extrapyramidal symptoms).
A. One (or more) of the following signs or symptoms has developed in association with the use of neuroleptic medication:
- parkinsonian tremor (i.e., a coarse, rhythmic, resting tremor with a frequency between 3 and 6 cycles per second, affecting the limbs, head, mouth, or tongue)
- parkinsonian muscular rigidity (i.e., cogwheel rigidity or continuous "lead-pipe" rigidity)
- akinesia (i.e., a decrease in spontaneous facial expressions, gestures, speech, or body movements)
B. The symptoms in Criterion A developed within a few weeks of starting or raising the dose of a neuroleptic medication, or of reducing a medication used to treat (or prevent) acute extrapyramidal symptoms (e.g., anticholinergic agents).
C. The symptoms in Criterion A are not better accounted for by a mental disorder (e.g., catatonic or negative symptoms in Schizophrenia, psychomotor retardation in a Major Depressive Episode). Evidence that the symptoms are better accounted for by a mental disorder might include the following: the symptoms precede the exposure to neuroleptic medication or are not compatible with the pattern of pharmacological intervention (e.g., no improvement after lowering the neuroleptic dose or administering anticholinergic medication).
D. The symptoms in Criterion A are not due to a nonneuroleptic substance or to a neurological or other general medical condition (e.g., Parkinson's disease, Wilson's disease). Evidence that the symptoms are due to a general medical condition might include the following: the symptoms precede exposure to neuroleptic medication, unexplained focal neurological signs are present, or the symptoms progress despite a stable medication regimen.
Other causes of parkinsonism
It is important to distinguish between Neuroleptic-Induced Parkinsonism and other causes of parkinsonism symptoms in individuals being treated with a neuroleptic medication. Neuroleptic-Induced Parkinsonism should be distinguished from parkinsonian symptoms due to another substance or medication or due to a neurological or other general medical condition (e.g., Parkinson's disease, Wilson's disease). Laboratory findings may help to establish other causes for the parkinsonian symptoms (e.g., positive urine heavy metal screen, basal ganglia calcification indicating hypercalcemia, serum ceruloplasmin indicating Wilson's disease). Tremor due to other causes of parkinsonian symptoms, familial tremor, non-neuroleptic-induced tremor, and tremor associated with Substance Withdrawal should be distinguished from tremor in Neuroleptic-Induced Parkinsonism.
Other causes of tremors
Nonparkinsonian tremors tend to be finer (e.g., smaller amplitude) and faster (10 cycles per second) and tend to worsen on intention (e.g., with the individual reaches out to hold a cup). Tremor associated with Substance Withdrawal will usually have associated hyperreflexia and increased autonomic signs. Tremor from cerebellar disease worsens on intention and may have associated nystagmus, ataxia, or scanning speech. Choreiform movements associated with Neuroleptic-Induced Tardive Dyskinesia can resemble parkinsonian tremor; however, the parkinsonian tremor is distinguished by its steady rhythmicity.
Other causes of focal neurological signs
Strokes and other focal lesions of the central nervous system can cause focal neurological signs as well as causing immobility from flaccid or spastic paralysis. In contrast, muscle strength is initially normal and muscles fatigue later in Neuroleptic-Induced Parkinsonism. Rigidity from parkinsonism also needs to be differentiated from the "clasp knife" phenomenon found in pyramidal lesions and oppositional behavior.
Some indications that the parkinsonian symptoms are not due to neuroleptics include family history of an inherited neurological condition, rapidly progressive parkinsonism not accounted for by recent psychoparmacological changes, the presence of focal nonextrapyramidal neurological signs (e.g., frontal release signs, cranial nerve abnormalities, or a positive Babinski sign), and parkinsonian signs or symptoms that do not reverse within 3 months of neuroleptic discontinuation (or 1 year when the neuroleptic was given in a long-acting intramuscular form).
Individuals with Neuroleptic Malignant Syndrome have both severe akinesia and rigidity but have additional physical and laboratory findings (e.g., fever, increased creatine phosphokinase [CPK]).
Primary mental disorders
Distinguishing between symptoms of a primary mental disorder and behavioral disturbances from Neuroleptic-Induced Parkinsonism can be difficult. Often the diagnosis has to be based on multiple sources of information (e.g., physical examination findings, medication history, mental symptoms). The diagnosis of Neuroleptic-Induced Parkinsonism may have to be made provisionally and can sometimes only be confirmed by a trial of dosage reduction (or elimination) of the neuroleptic medication or by initiating anticholinergic treatment. Neuroleptic-induced akinesia and Major Depressive Disorder have many overlapping symptoms. Major Depressive Disorder is more likely to have vegetative signs (e.g., early morning awakening), hopelessness, and despair, whereas apathy is more typical of akinesia. Catatonia associated with Schizophrenia, Catatonic Type, or Mood Disorders With Catatonic Features can be particularly difficulty to distinguish from severe akinesia. The negative symptoms of Schizophrenia may also be difficult to differentiate from akinesia. Rigidity may also be associated with Psychotic Disorders, delirium, dementia, Anxiety Disorders, and Conversion Disorder. The resistance to passive motion is constant through the full range of motion in parkinsonian rigidity, whereas it is inconsistent in mental disorders or other neurological conditions presenting with rigidity. Furthermore, individuals with parkinsonian ridigity generally have a constellation of signs and symptoms, including a characteristic walk and facial expression, drooling, decreased blinking, and other aspects of bradykinesia.
Parkinsonism tremor, muscular rigidity, akinesia (i.e., loss of movement or difficulty initiating movement), or bradykinesia (i.e., slowing movement) developing within a few weeks of starting or raising the dosage of a medication (e.g., a neuroleptic) or after reducing the dosage of a medication used a treat extrapyramidal symptoms.